The minimum speed for a blocking problem on the half plane

Alberto Bressan, Tao Wang

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

We consider a blocking problem: fire propagates on a half plane with unit speed in all directions. To block it, a barrier can be constructed in real time, at speed σ. We prove that the fire can be entirely blocked by the wall, in finite time, if and only if σ > 1. The proof relies on a geometric lemma of independent interest. Namely, let K ⊂ R 2 be a compact, simply connected set with smooth boundary. We define d K (x, y) as the minimum length among all paths connecting x with y and remaining inside K. Then d K attains its maximum at a pair of points (over(x, ̄), over(y, ̄)) both on the boundary of K.

Original languageEnglish (US)
Pages (from-to)133-144
Number of pages12
JournalJournal of Mathematical Analysis and Applications
Volume356
Issue number1
DOIs
StatePublished - Aug 1 2009

Fingerprint

Half-plane
Fires
Connected Set
Compact Set
Lemma
If and only if
Path
Unit

All Science Journal Classification (ASJC) codes

  • Analysis
  • Applied Mathematics

Cite this

@article{78aa4bcde376468898c171356a5d2c84,
title = "The minimum speed for a blocking problem on the half plane",
abstract = "We consider a blocking problem: fire propagates on a half plane with unit speed in all directions. To block it, a barrier can be constructed in real time, at speed σ. We prove that the fire can be entirely blocked by the wall, in finite time, if and only if σ > 1. The proof relies on a geometric lemma of independent interest. Namely, let K ⊂ R 2 be a compact, simply connected set with smooth boundary. We define d K (x, y) as the minimum length among all paths connecting x with y and remaining inside K. Then d K attains its maximum at a pair of points (over(x, ̄), over(y, ̄)) both on the boundary of K.",
author = "Alberto Bressan and Tao Wang",
year = "2009",
month = "8",
day = "1",
doi = "10.1016/j.jmaa.2009.02.039",
language = "English (US)",
volume = "356",
pages = "133--144",
journal = "Journal of Mathematical Analysis and Applications",
issn = "0022-247X",
publisher = "Academic Press Inc.",
number = "1",

}

The minimum speed for a blocking problem on the half plane. / Bressan, Alberto; Wang, Tao.

In: Journal of Mathematical Analysis and Applications, Vol. 356, No. 1, 01.08.2009, p. 133-144.

Research output: Contribution to journalArticle

TY - JOUR

T1 - The minimum speed for a blocking problem on the half plane

AU - Bressan, Alberto

AU - Wang, Tao

PY - 2009/8/1

Y1 - 2009/8/1

N2 - We consider a blocking problem: fire propagates on a half plane with unit speed in all directions. To block it, a barrier can be constructed in real time, at speed σ. We prove that the fire can be entirely blocked by the wall, in finite time, if and only if σ > 1. The proof relies on a geometric lemma of independent interest. Namely, let K ⊂ R 2 be a compact, simply connected set with smooth boundary. We define d K (x, y) as the minimum length among all paths connecting x with y and remaining inside K. Then d K attains its maximum at a pair of points (over(x, ̄), over(y, ̄)) both on the boundary of K.

AB - We consider a blocking problem: fire propagates on a half plane with unit speed in all directions. To block it, a barrier can be constructed in real time, at speed σ. We prove that the fire can be entirely blocked by the wall, in finite time, if and only if σ > 1. The proof relies on a geometric lemma of independent interest. Namely, let K ⊂ R 2 be a compact, simply connected set with smooth boundary. We define d K (x, y) as the minimum length among all paths connecting x with y and remaining inside K. Then d K attains its maximum at a pair of points (over(x, ̄), over(y, ̄)) both on the boundary of K.

UR - http://www.scopus.com/inward/record.url?scp=63349108339&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=63349108339&partnerID=8YFLogxK

U2 - 10.1016/j.jmaa.2009.02.039

DO - 10.1016/j.jmaa.2009.02.039

M3 - Article

VL - 356

SP - 133

EP - 144

JO - Journal of Mathematical Analysis and Applications

JF - Journal of Mathematical Analysis and Applications

SN - 0022-247X

IS - 1

ER -